Dr Des Corrigan on how the misuse of hydromorphone and loperamide is adding to the opioid crisis in North America

he 2019 National Drug Control Strategy was recently released by the Trump White House (two years on, I still cannot believe that Donald Trump is President!). One of the few good things he has done is to realise that the scale of prescription opioid misuse is a national emergency and it truly is. The strategy document notes that in 2017, there were more than 70,000 drug overdose deaths in the US. Over 47,500 of them involved an opioid. Many involved prescribed opioids, chiefly oxycodone, but there was also a 413 per cent increase in fentanyl-related deaths. These were due to many opioid users changing from prescribed medicines to diverted pharmaceutical fentanyls, but increasingly to so-called ‘designer’ fentanyls. 

The epidemic level of deaths is not surprising, given the huge level of prescribed opioid misuse in the US. A paper in Pharmacoepidemiologyand Drug Safety in December 2018 looked at data from the 2016 National Survey on Drug Use and Health. It found that 89 million adult Americans use prescription opioids every year. Of these, nearly four million reported misuse of the medicines by increasing doses, taking them more frequently or for longer than prescribed. Many also reported concurrent use of illicit opioids, of benzodiazepines, other drug disorders and psychological distress. Up to recently, the emphasis in the US has been on oxycodone, leading to attempts to deter abuse through formulation changes that would make it difficult for abusers to make injectable solutions from tablets. 

The removal from the market of traditional controlled-release forms of oxycodone has had two unintended consequences. One has been the move to more potent (and more toxic) fentanyls about which I have written previously. The second has been the emergence of hydromorphone tablets as the prescribed opioid of choice, not only in the US, but also in Canada, which also has a major opioid problem.

A study in the Canadian Medical Association Journal in January of this year reported on the impact of the move by prescribers from oxycodone to hydromorphone. The authors noted that when traditional controlled-release formulations of oxycodone were removed, there was an increase in hydromorphone prescribing. At the beginning of their study, hydromorphone accounted for only 16 per cent of all opioid prescriptions, but this had risen to 53 per cent by the end. The researchers also looked at the level of infective endocarditis linked to the injection of crushed tablets. They observed that the number of such cases had almost trebled in parallel with the rise in hydromorphone prescriptions. This they attributed to the over-use of contaminated ‘cookers’, in which the crushed tablets were heated with water and ascorbic acid to dissolve out the opioid for subsequent injection. 

Hydromorphone is much less extractable than oxycodone, resulting in residues being left in the ‘cooker’. Addicts then try to recover that residue, even though there may be bacterial contamination, leading to them developing endocarditis.

 A more surprising development has been the emergence of loperamide as part of the opioid problem in the US. Pharmacists are well familiar with the effect of loperamide as a u-opioid receptor agonist that acts peripherally on the longitudinal muscle layer of the GIT to decrease peristalsis and fluid secretion. This makes it a highly effective and desirable OTC anti-diarrhoeal. 

Between 2010 and 2015, the US saw a 91 per cent increase in the intentional non-medical use of loperamide. Some misusers refer to it as ‘poor man’s methadone’

It has long been thought that the absence of typical opioid euphoria and analgesia at normal recommended doses (up to 16mg/day) meant that it was relatively safe. However, recent years have seen cases of serious misuse of doses 40-to-100 times the recommended anti-diarrhoeal dose. 

Between 2010 and 2015, the US saw a 91 per cent increase in the intentional non-medical use of loperamide. Some misusers refer to it as ‘poor man’s methadone’ because it is more accessible, especially in rural areas, where prescription opioid use of ‘hillbilly heroin’ is common and where access to methadone maintenance treatment is difficult or non-existent. Apart from misusing the loperamide to stave-off withdrawal symptoms, some users actively seek the euphoric high when very large doses are ingested. In doing so, they exploit information on the pharmacokinetics of the drug in a surprisingly knowledgeable way. 

The bioavailability of loperamide and thus any central effect is normally low, due partly to metabolism by CYP3A4. The effect of P-glycoprotein transporters that actively pump the drug out of cells and which normally prevents it crossing the blood-brain barrier is even more significant. Users deliberately inhibit CYP3A4 by taking cimetidine or grapefruit juice and/or PGP with black pepper (the piperine in it inhibits both PGP and CYP3A4) to enhance the systemic absorption and CNS penetration of the loperamide. One user who ingested 72mg of loperamide with black pepper described the ‘high’ as being similar to that from 90mg of oxycodone. Others have learned that very high doses can saturate PGP sites, which also results in the drug being absorbed into the brain.

In 2016, the FDA identified 48 cases of serious cardiac events, including 22 cases of sudden cardiac death, in individuals who were found to have elevated loperamide concentrations upon post-mortem examination. In December 2018, the Journal of Clinical Toxicology reported on 26 cases of loperamide toxicity between 2011 and 2016. Misuse/abuse was involved in 66 per cent of cases, while 17 per cent involved self-harm/suicide, with a further 17 per cent due to paediatric misadventure. In those cases where patients had used the drug to avoid withdrawal or to achieve a ‘high’, doses ranged from 160-400mg/day. Reported ECG abnormalities included prolongation of both T and QRs intervals, first-degree AV block and ventricular and other complex dysrhythmias. A clinical review in a 2017 issue of the Annals of Emergency Medicine highlighted the cardiotoxicity of high doses and the co-occurrence of features of conventional opioid toxicity, such as respiratory depression. It was noted that because of its slow elimination from the body, repeated doses of naloxone might be required to reverse any respiratory depression after high doses of the drug had been consumed.

It is unknown if loperamide misuse actually occurs here in Ireland or if it has shown any tendency to increase. Many Irish adults  use prescribed and OTC opioids on a regular basis, according to figures from the National Drug Survey, which showed that in 2015, 64 per cent of adults (15-to-64) had ever used an opioid , with 46 per cent having used in the past year (‘recent use’) and 21 per cent in the past month (‘current use’). As far as I can establish, that survey did not include loperamide under the heading ‘Other opioids’ and it is probable that codeine-containing products account for most of the consumption. However, it is clear from the US experience that this medication, no matter how effective it may be and no matter how valuable it is to patients with diarrhoea, it must be treated seriously. It is important that pharmacy staff are aware of the potential for misuse of loperamide preparations and that they monitor any cases of excessively frequent purchases to avoid it becoming an abused opioid here in Ireland. λ